Alert archive / Arizona / Flash Flood Warnings in 2006

Flash Flood Warning 98, NWS Tucson, AZ

August 23, 2006Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 23, 2006, 5:54 PM MST for Pima County, Arizona. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2006, 5:54 PM MST (00:54 UTC)
Expired
Aug 23, 2006, 7:00 PM MST
In force
66 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Pima County, AZ

The radar

The Tucson radar (KEMX), 56 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 0.9 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2006-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 790 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2006-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
790 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
2407 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 240057
FFWTWC
AZC019-240300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
554 PM MST WED AUG 23 2006

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA
   INCLUDING THE SOUTHWEST PORTION OF THE TUCSON METRO AREA

* UNTIL 800 PM MST

* AT 554 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR A THUNDERSTORM
  PRODUCING VERY HEAVY RAINFALL OVER SOUTHWEST PORTIONS OF THE TUCSON 
  METRO AREA. RADAR ESTIMATES BETWEEN ONE AND TWO INCHES HAS FALLEN WITH
  THIS CELL 5 MILES EAST AND NORTHEAST OF RYAN FIELD. 

NEVER DRIVE CARS...TRUCKS OR SPORT UTILITY VEHICLES THROUGH FLOODED
AREAS. THE WATER MAY BE TO DEEP TO ALLOW FOR SAFE PASSAGE. MOST FLOOD 
RELATED DEATHS OCCUR IN AUTOMOBILES. 

LAT...LON 3205 11114 3214 11095 3234 11113 3226 11126

$$

WEATHER.GOV/TUCSON
3 follow-up statements
000 
WGUS75 KTWC 240129
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
622 PM MST WED AUG 23 2006

AZC019-240300-
PIMA AZ-
622 PM MST WED AUG 23 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM MST FOR EAST
CENTRAL PIMA COUNTY...

AT 622 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN OVER THE SOUTHERN 
AND SOUTHWEST PORTION OF THE TUCSON METRO AREA. 

WEATHER RADAR ESTIMATES BETWEEN 1.50 AND 2.50 INCHES HAS FALLEN 
ALONG A LINE FROM THE INTERSECTION OF KINNEY AND GATES PASS ROAD 
EXTENDING SOUTHEAST TO VALENCIA AND MISSION ROAD. AN AUTOMATED RAIN 
GAGE NEAR VALENCIA AND THE SANTA CRUZ RIVER REPORTED 0.90 IN ONLY 30 
MINUTES. 
 
RAINFALL RUNOFF WILL QUICKLY FILL INTO NORMALLY DRY WASHES...ROADWAY 
DIPS AND OTHER LOW LYING AREAS. MOTORISTS SHOULD NEVER ATTEMPT TO 
CROSS THROUGH RUNNING WATER OF UNKNOWN DEPTH.

LAT...LON 3201 11095 3218 11085 3231 11110 3223 11125

$$

WEATHER.GOV/TUCSON
000 
WGUS75 KTWC 240159
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
659 PM MST WED AUG 23 2006

AZC019-240300-
PIMA AZ-
659 PM MST WED AUG 23 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM MST FOR EAST
CENTRAL PIMA COUNTY...

ALTHOUGH WEATHER SERVICE RADAR INDICATED THAT THE VERY HEAVY RAIN 
ACROSS THE SOUTHERN PORTIONS OF THE TUCSON METRO AREA AS WELL AS THE 
SANTA CATALINA MOUNTAINS HAS SUBSIDED...SIGNIFICANT RAINFALL RUNOFF 
WILL CONTINUE TO FILL WASHES AND ROADWAY DIPS WITH RUNNING WATER. 

WEATHER RADAR ESTIMATES BETWEEN 1.50 AND 2.50 INCHES HAS FALLEN 
ALONG A LINE FROM THE INTERSECTION OF KINNEY AND GATES PASS ROAD 
EXTENDING SOUTHEAST TO THE INTERSECTION OF VALENCIA AND MISSION 
ROAD...THEN EAST TO THE KINO SPORTS COMPLEX. IN ADDITION...RADAR 
ESTIMATES THAT THE UPPER REACHES OF SABINO CREEK RECEIVED BETWEEN 
ONE AND TWO INCHES. 

AUTOMATED RAIN GAGES REPORTED THE FOLLOWING AMOUNTS...

VALENCIA AND THE SANTA CRUZ RIVER REPORTED 0.94 INCHES...
THE TUCSON DIVERSION CHANNEL AT THE AJO DETENTION BASIN REPORTED 
0.87 INCHES...
COUNTRY CLUB ROAD AT COLUMBIA REPORTED 0.59 INCHES. 
 
SIGNIFICANT PONDING OF WATER WILL OCCUR IN POOR DRAINAGE AREAS AND 
OTHER LOW LYING AREAS. NEVER DRIVE CARS...TRUCKS OR SPORT UTILITY 
VEHICLES THROUGH FLOODED AREAS. THE WATER MAY BE TO DEEP TO ALLOW 
FOR SAFE PASSAGE.

LAT...LON 3203 11092 3218 11085 3224 11097 3232 11086
      3228 11076 3248 11067 3239 11091 3233 11087
      3224 11098 3231 11110 3223 11125

$$

WEATHER.GOV/TUCSON
000 
WGUS75 KTWC 240252
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
751 PM MST WED AUG 23 2006

AZC019-240301-
PIMA AZ-
751 PM MST WED AUG 23 2006

...THE FLASH FLOOD WARNING FOR EXCESSIVE RAIN WILL EXPIRE AT 800 PM
MST FOR EAST CENTRAL PIMA COUNTY...

ALTHOUGH RAINFALL RUNOFF WILL CONTINUE TO DRAIN INTO WASHES AND 
ROADWAY DIPS...AND PONDING OF WATER WILL STILL BE PRESENT IN POOR 
DRAINAGE AREAS AND OTHER LOW LYING AREAS...THE THREAT OF FLASH 
FLOODING HAS SUBSIDED. THEREFORE...THE FLASH FLOOD WARNING HAS BEEN 
ALLOWED TO EXPIRE AT 800 PM MST. 

LAT...LON 3203 11092 3218 11085 3224 11097 3232 11086
      3228 11076 3248 11067 3239 11091 3233 11087
      3224 11098 3231 11110 3223 11125

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 2:35 PM MST, 3 hours 19 minutes earlier.

Area forecast discussion, Aug 23, 2:35 PM MST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
235 PM MST WED AUG 23 2006

.SYNOPSIS...THE GENERAL FLOW PATTERN OVER THE DESERT SOUTHWEST WILL
PROVIDE SOUTHEAST ARIZONA WITH SEVERAL MORE DAYS OF WIDESPREAD
SHOWER AND THUNDERSTORM ACTIVITY. HIGH TEMPERATURES WILL REMAIN AT
OR SLIGHTLY BELOW NORMAL THIS WEEK.
&&

.DISCUSSION...SEVERAL INGREDIENTS WERE COMING TOGETHER FOR AN
ACTIVE THUNDERSTORM EVENT STATEWIDE TODAY...ESPECIALLY ACROSS THE
CENTRAL AND WESTERN DESERTS. PLENTY OF MOISTURE REMAINED IN PLACE
WITH PWATER VALUES AT PHX NEAR 2.0 INCHES AND 1.5 INCHES AT TUS.
CLEAR SKIES THIS MORNING PROVIDED ENOUGH SURFACE HEATING SO FAR
TODAY FOR THE AIRMASS TO BECOME MODERATELY UNSTABLE THIS AFTERNOON.
IN ADDITION TO THE FAVORABLE THERMODYNAMICS...THE UPPER LEVEL FLOW
SUPPORTED THUNDERSTORM ENHANCEMENT AS A DEFORMATION AXIS EXTENDED
FROM THE NORTHEAST CORNER OF ARIZONA TO THE SOUTHWEST. THIS FEATURE
COMBINED WITH AN UPPER LEVEL LOW TRACKING WESTWARD TOWARD THE
SOUTHERN END OF THE GULF OF CALIFORNIA SHOULD BE ENOUGH TO SUPPORT
ORGANIZED THUNDERSTORMS THROUGH LATE THIS EVENING OR EVEN PAST
MIDNIGHT IN SOME SPOTS. THE MAIN THREAT BASED ON A WEAK STEERING
FLOW AND HIGH PWATER VALUES WILL BE FLASH FLOODING. HOWEVER...
ISOLATED WET MICROBURSTS WITH DAMAGING WINDS WILL BE POSSIBLE TOO.
FOR THE AFTERNOON PACKAGE...HAVE INCREASED GRIDDED POP VALUES MAINLY
OUT WEST FOR THIS EVENING. NO MAJOR CHANGES TO LATER FORECAST
PERIODS...SO REFER TO THE PREVIOUS DISCUSSION BELOW.
&&

.PREV DISCUSSION...BY LATE THURSDAY AND INTO FRIDAY...THE GFS SHOWS
A PACIFIC LOW MAKING ITS WAY INTO THE NORTHERN ROCKIES WITH THE
ASSOCIATED TROUGH AXIS EXTENDING SOUTHWEST ACROSS NORTHERN
CALIFORNIA. BY LATE IN THE WEEKEND THIS TROUGH WILL DEVELOP INTO A
CUTOFF LOW OFFSHORE OF THE SOUTHERN CALIFORNIA COAST...AT LEAST
ACCORDING TO THE GFS. THERE IS A VAST DIFFERENCE BETWEEN THE
GFS/ECMWF AND CANADIAN SOLUTIONS FOR THE WEEKEND AND INTO EARLY NEXT
WEEK. SO...WITH THE UNCERTAINTY INVOLVED WILL JUST KEEP LOW END OF
THE CHANCE CATEGORY GOING FOR THE CENTRAL AND EASTERN ZONES WITH
ISOLATED TO NIL POPS OUT WEST. HIGHS FOR THE TUCSON AREA WILL RANGE
FROM THE LOWER TO MID 90S THROUGH THE FORECAST PERIOD WHICH IS AT OR
SLIGHTLY BELOW NORMAL FOR LATE AUGUST. LOWS WILL BE SLIGHTLY ABOVE
NORMAL THROUGH THE PERIOD.
&&

.AVIATION...TAFS AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.
&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 23, 12:07 PM MST, 5 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1207 PM MST WED AUG 23 2006

AZZ019-029>035-241400-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
1207 PM MST WED AUG 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE WILL BE AN INCREASED RISK OF ISOLATED SEVERE THUNDERSTORMS
AND FLASH FLOODING THIS AFTERNOON AND EVENING. THE AIR MASS OVER
SOUTHEAST ARIZONA REMAINED MOIST AND WAS BECOMING MODERATELY
UNSTABLE IN RESPONSE TO SURFACE HEATING. IN FACT...TEMPERATURES
ACROSS SOUTHEAST ARIZONA WERE RUNNING ABOUT 7 TO 10 DEGREES WARMER
THAN YESTERDAY AT THE SAME TIME. AS A RESULT...SHOWERS AND A FEW
THUNDERSTORMS WERE ALREADY DEVELOPING IN THE MOUNTAINS LATE THIS
MORNING. EXPECT THIS DEVELOPMENT TO INCREASE IN AREAL COVERAGE
THIS AFTERNOON...WITH STORMS MAKING THERE WAY INTO THE VALLEYS
LATER IN THE DAY. PERSONS ACROSS SOUTHEAST ARIZONA ARE URGED TO
MONITOR WEATHER CONDITIONS...AND BE PREPARED TO TAKE ACTION IF
WARNINGS ARE ISSUED FOR YOUR AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...THE FLOW
PATTERN WILL REMAIN FAVORABLE FOR THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 5:43 PM MSTSevere Thunderstorm WarningTWCPima47 min
Aug 23, 6:15 PM MSTFlash Flood WarningTWCCochise60 min
Aug 23, 6:26 PM MSTSevere Thunderstorm WarningTWCPima49 min
Aug 24, 7:24 AM MSTFlash Flood WarningTWCPima, Pinal21 min
Aug 24, 12:21 PM MSTSevere Thunderstorm WarningTWCPima24 min
Aug 24, 12:42 PM MSTSevere Thunderstorm WarningTWCPima33 min
Aug 24, 1:55 PM MSTFlash Flood WatchTWC8 hr
Aug 24, 2:01 PM MSTFlash Flood WarningTWCCochise
Aug 24, 2:06 PM MSTFlash Flood WarningTWCSanta Cruz54 min
Aug 24, 2:31 PM MSTFlash Flood WarningTWCPima59 min
Aug 24, 2:56 PM MSTFlash Flood WarningTWCPima64 min
Aug 24, 3:00 PM MSTFlash Flood WarningTWCCochise
Aug 24, 4:24 PM MSTFlash Flood WarningTWCPima96 min

Nearby

Flash Flood Warnings in Arizona, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.